TITLE

Low Allergenic Potential With Fondaparinux: Results of a Prospective Investigation

AUTHOR(S)
Schindewolf, Marc; Scheuermann, Julia; Kroll, Hartmut; Garbaraviciene, Jurate; Hecking, Carola; Marzi, Ingo; Wolter, Manfred; Kaufmann, Roland; Boehncke, Wolf-Henning; Lindhoff-Last, Edelgard; Ludwig, Ralf J.
PUB. DATE
October 2010
SOURCE
Mayo Clinic Proceedings;Oct2010, Vol. 85 Issue 10, p913
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
OBJECTIVE: To determine the incidence and causes of skin reactions to the synthetic pentasaccharide fondaparinux. PATIENTS AND METHODS: Patients who received prophyiactic/ therapeutic subcutaneous fondaparinux treatment for more than 7 days were prospectively examined for cutaneous adverse effects between September 1, 2008, and Aprii 30, 2009. When indicated, other procedures, such as skin biopsy, allergy testing, and clinical/laboratory assessment for thrombosis and heparin-induced thrombocytopenia, were performed. RESULTS: Overall, 231 patients were enrolled. No patient developed typical delayed type IV hypersensitivity (DTH) erythematous skin lesions. However, one female patient experienced abdominal pruritus at sites of injection. Histology revealed a mild lympho-histiocytic inflitrate, confirming a DTH reaction. Heparin-induced thrombocytopenia, as another possible underlying pathomechanism for cutaneous lesions, was ruled out ciinicaiiy and serologically. Hence, the overall incidence of fondaparinux-induced allergic skin iesions was 0.4% (95% confidence interval, 0.01%-2.4%). No cross-ailergies were observed in patients with DTH reaction to heparins. CONCLUSION: Fondaparinux has a low allergenic potential. The incidence of allergic cutaneous DTH reactions is almost 20 times lower compared to that with commonly used heparins. These results, together with the known low prevalence of secondary thrombotic events or heparin-induced thrombocytopenia during fondaparinux therapy, suggest that in selected patients fondaparinux might substantially improve patient care, therapeutic safety, and cost-effectiveness of anticoagulant therapy.
ACCESSION #
54592673

 

Related Articles

  • Incidence and causes of heparin-induced skin lesions. Schindewolf, Marc; Schwaner, Svantje; Wolter, Manfred; Kroll, Hartmut; Recke, Andreas; Kaufmann, Roland; Boehncke, Wolf-Henning; Lindhoff-Last, Edelgard; Ludwig, Ralf J. // CMAJ: Canadian Medical Association Journal;10/13/2009, Vol. 181 Issue 8, p477 

    Background: Little is known about the incidence and causes of heparin-induced skin lesions. The 2 most commonly reported causes of heparin-induced skin lesions are immune-mediated heparin-induced thrombocytopenia and delayed-type hypersensitivity reactions. Methods: We prospectively examined...

  • Ischaemic heart disease. Malik, Iqbal // Heart;Jan2002, Vol. 87 Issue 1, p16 

    Heparin induced thrombocytopenia (HIT) is a rare complication of unfractionated and even more rarely of low molecular weight heparin treatment. This study of 12 patients highlights that even courses of heparin for only three days can initiate HIT and thrombosis. Of 22,006 invasive cardiac...

  • Heparin-Induced Thrombo-cytopenia with Associated Thrombosis in Children after the Fontan Operation. Porcelli, Rosalia; Moskowitz, Bonnie C.; Cetta, Frank; Graham, Lynn C.; Godwin, John E.; Eidem, Benjamin W.; Prechel, M. Margaret; Walenga, Jeanine M. // Texas Heart Institute Journal;2003, Vol. 30 Issue 1, p58 

    Heparin-induced thrombocytopenia is a widely recognized clinical disorder. The spectrum of disease ranges from clinically insignificant to severe thrombosis (heparin-induced thrombocytopenia with associated thrombosis). Overall, thrombosis occurs in approximately 33% of adults diagnosed with...

  • Heparin.  // Reactions Weekly;Sep2014, Vol. 1520 Issue 1, p114 

    The article presents case studies of four men and two women who developed heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) after treatment with heparin.

  • Managing heparin-induced thrombocytopenia: Preventing life-and limb-threatening thrombosis Introduction. Spinler, Sarah A. // American Journal of Health-System Pharmacy;10/15/2003, Vol. 60 Issue 20, pS2 

    Focuses on managing heparin-induced thrombocytopenia (HIT) and preventing life and limb threatening thrombosis. Role played by thrombin in HIT; Importance of reducing thromboembolic complications in patients with HIT.

  • Overview of heparin-induced thrombocytopenia. Spinler, Sarah A.; Dager, William // American Journal of Health-System Pharmacy;10/15/2003 Supplement 5, Vol. 60, pS5 

    A brief overview of the pathophysiology, diagnosis, and treatment of heparin-induced thrombocytopenia (HIT) is discussed. Following any exposure to unfractionated heparin or low-molecular-weight heparin (LMWH), HIT, a serious allergic drug reaction, may occur. The frequency of HIT is thought to...

  • Managing heparin-induced thrombocytopenia:Preventing life- and limb-threatening thrombosis.  // American Journal of Health-System Pharmacy;10/15/2003 Supplement 5, Vol. 60, pS32 

    Presents various questions on heparin-induced thrombocytopenia (HIT). Learning objectives of questions related to HIT.

  • Heparin.  // Reactions Weekly;Aug2015, Vol. 1564 Issue 1, p98 

    The article presents a case study of a 56-year-old woman who was diagnosed with heparin induced thrombocytopenia with thrombosis syndrome (HITTS) while receiving heparin for thromboprophylaxis.

  • Treatment options for heparin-induced thrombocytopenia. Greinacher, Andreas // American Journal of Health-System Pharmacy;10/15/2003, Vol. 60 Issue 20, pS12 

    Appropriate management, as well as efficacy and safety, of heparininduced thrombocytopenia (HIT) and prevention of severe consequences with argatroban and lepirudin are discussed. Heparin-induced thrombocytopenia, a serious immunemediated drug reaction, can occur as an isolated incident...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics